Alert archive / Idaho / Wind Advisories in 2018

Wind Advisory 18, NWS Pocatello, ID

August 26, 20184 counties in Idaho

NWS Pocatello, ID issued this wind advisory at Aug 26, 2018, 9:32 AM MDT for 4 counties in Idaho. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Aug 26, 2018, 9:32 AM MDT (15:32 UTC)
Expired
Aug 26, 2018, 8:00 PM MDT
In force
10 hr
Issued by
NWS Pocatello, ID

Counties Bingham County, ID, Bonneville County, ID, Butte County, ID, Jefferson County, ID

The radar

The Pocatello radar (KSFX), 54 km from the middle of the area, began a volume at 15:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 3.5 hours before the alert went out and 308 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2018-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2018-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2141 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-71 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

214 
WWUS75 KPIH 261532
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
932 AM MDT Sun Aug 26 2018


IDZ054-262345-
/O.NEW.KPIH.LW.Y.0014.180826T1532Z-180827T0200Z/
/O.CON.KPIH.LW.Y.0013.180827T1300Z-180828T0200Z/
Lower Snake River Plain-
Including Pocatello, Blackfoot, American Falls, Shelley, 
and Fort Hall
932 AM MDT Sun Aug 26 2018

...LAKE WIND ADVISORY IN EFFECT UNTIL 8 PM MDT THIS EVENING...
...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 7 AM TO 8 PM MDT
MONDAY...

The National Weather Service in Pocatello has issued a Lake Wind
Advisory, which is in effect until 8 PM MDT this evening. The Lake
Wind Advisory for Monday remains in effect.

* IMPACTS/TIMING...Rough chop will make small craft susceptible to
  capsize and will make boating hazardous both today and Monday. 

* WINDS...Southwest to West 20 to 30 mph with gusts near 40 mph.

* LOCATIONS...American Falls Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A lake wind advisory indicates that winds will cause rough chop
on American Falls Reservoir. Small boats will be especially prone
to capsizing.

&&

$$

IDZ052-262345-
/O.NEW.KPIH.WI.Y.0018.180826T1532Z-180827T0200Z/
Arco/Mud Lake Desert-
Including Mud Lake, INL, and Craters of the Moon NM
932 AM MDT Sun Aug 26 2018

...WIND ADVISORY IN EFFECT UNTIL 8 PM MDT THIS EVENING...

The National Weather Service in Pocatello has issued a Wind
Advisory, which is in effect until 8 PM MDT this evening. 

* IMPACTS/TIMING...Strong wind will make driving difficult in high
  profile vehicles through early evening. 

* WINDS...Southwest winds of 25 to 35 mph with gusts to 45 mph.

* LOCATIONS...The Arco Desert including the INL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that winds of 30 mph are expected. Gusts
over 45 mph are possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
2 follow-up statements
670 
WWUS75 KPIH 270004
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
604 PM MDT Sun Aug 26 2018


IDZ054-271215-
/O.CON.KPIH.LW.Y.0014.000000T0000Z-180827T0200Z/
/O.CON.KPIH.LW.Y.0013.180827T1300Z-180828T0200Z/
Lower Snake River Plain-
Including Pocatello, Blackfoot, American Falls, Shelley, 
and Fort Hall
604 PM MDT Sun Aug 26 2018

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...
...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 7 AM TO 8 PM MDT
MONDAY...

* IMPACTS/TIMING...Rough chop will make small craft susceptible 
  to capsize and will make boating hazardous both today and 
  Monday. 

* WINDS...Southwest to West 20 to 30 mph with gusts near 40 mph.

* LOCATIONS...American Falls Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A lake wind advisory indicates that winds will cause rough chop
on American Falls Reservoir. Small boats will be especially prone
to capsizing.

&&

$$

IDZ052-270200-
/O.CON.KPIH.WI.Y.0018.000000T0000Z-180827T0200Z/
Arco/Mud Lake Desert-
Including Mud Lake, INL, and Craters of the Moon NM
604 PM MDT Sun Aug 26 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* IMPACTS/TIMING...Strong wind will make driving difficult in 
  high profile vehicles through early evening. 

* WINDS...Southwest winds of 25 to 35 mph with gusts to 45 mph.

* LOCATIONS...The Arco Desert including the INL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that winds of 30 mph are expected. Gusts
over 45 mph are possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
878 
WWUS75 KPIH 270151
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
751 PM MDT Sun Aug 26 2018

..WINDS HAVE SUBSIDED FOR THE EVENING BUT WILL INCREASE AGAIN
TOMORROW MORNING...

.Lake Wind Advisory will be allowed to expire for tonight as well
as the Wind Advisory. A Lake Wind Advisory remain in effect for
tomorrow for American Falls reservoir.

IDZ054-271100-
/O.EXP.KPIH.LW.Y.0014.000000T0000Z-180827T0200Z/
/O.CON.KPIH.LW.Y.0013.180827T1300Z-180828T0200Z/
Lower Snake River Plain-
Including Pocatello, Blackfoot, American Falls, Shelley, 
and Fort Hall
751 PM MDT Sun Aug 26 2018

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 7 AM TO 8 PM MDT
MONDAY...
...LAKE WIND ADVISORY WILL EXPIRE AT 8 PM MDT THIS EVENING...

* IMPACTS/TIMING...Rough chop will make small craft susceptible 
  to capsize and will make boating hazardous both today and 
  Monday. 

* WINDS...Southwest to West 20 to 30 mph with gusts near 40 mph.

* LOCATIONS...American Falls Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A lake wind advisory indicates that winds will cause rough chop
on American Falls Reservoir. Small boats will be especially prone
to capsizing.

&&

$$

IDZ052-270300-
/O.EXP.KPIH.WI.Y.0018.000000T0000Z-180827T0200Z/
Arco/Mud Lake Desert-
Including Mud Lake, INL, and Craters of the Moon NM
751 PM MDT Sun Aug 26 2018

...WIND ADVISORY WILL EXPIRE AT 8 PM MDT THIS EVENING...

Winds have subsided for the evening. Expect gusty winds to return
again tomorrow morning.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Aug 26, 1:40 AM MDT, 7 hours 52 minutes earlier.

Area forecast discussion, Aug 26, 1:40 AM MDT, 7 hours 52 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
140 AM MDT Sun Aug 26 2018

.DISCUSSION...Active weather conditions expected through Monday
night, with the most impactful day expected to be Monday due to
the combination of wind, Precipitation, isolated Thunderstorms
with small Hail and a significant cooldown. First, a Low Pressure
trough and associated cold front is working through SE Idaho at
this hour and is forecast to exit the area this Afternoon. As a
result, Sprinkles or very light Rain Showers are possible this
Morning across much of the area, although most locations shouldn't
receive any measurable Rainfall. Breezy conditions will develop
today behind the front, with the strongest winds expected across
the Arco Desert where gusts could reach 45 mph. Temperatures will
be about 10 degrees cooler today compared to Saturday.

A much stronger area of Low Pressure and associated Cold Front
will swing through the area Monday and exit Tuesday morning. The
first wave of Precipitation is forecast to develop across the
Central Mountains/Sawtooths east along the Montana border before
Sunrise, then spread south along the Wyoming border during the
morning. As the cold front drops down the Snake Plain during the
Afternoon, a convergence band is expected to develop. Locally
strong Thunderstorms capable of producing Hail and heavy downpours
are expected along the boundary during the late Afternoon and
Early evening, with this activity expected across the Arco Desert,
and between Pocatello and Rexburg. Elsewhere, Showers will be
ongoing across the Central Mountains and Montana and Wyoming
border regions. Guidance continues to trend wetter and increase
the overall coverage of Precipitation, so some measurable Rainfall
is now possible as far south as the Utah border and as far west
as the Eastern Magic Valley. Amounts should generally be less than
0.10" here though. Amounts may very well exceed 0.50" from Island
Park south to Palisades, with the heaviest and most persistent
Precipitation expected Monday Afternoon and Evening. Due to the
colder air with this system, light Snowfall amounts are expected
on the Peaks above pass level (mainly above 8,000 feet elevation).
Highs will likely only reach the mid to upper 60s across the
Snake Plain on Monday, with lows Tuesday and Wednesday morning
reaching the Upper 30s to low 40s across the Snake Plain. Pockets
of Frost can't be ruled out, with Freezing temperatures possible
across higher elevation valleys such as the Teton and Gem Valleys.

Drier and warmer conditions are forecast to quickly re-emerge by
Wednesday with highs returning to the 80s across the Snake Plain.
Isolated Showers or Thunderstorms are possible across the Central
Mountains and Montana border region by late-week with the approach
of another Trough. There is a fair amount of uncertainty regarding
the strength and timing of this trough, so confidence on forecast
details diminishes by Friday. AD/Huston

&&

.AVIATION...Upper trough sweeping into the region early this morning
with attending mid-level clouds and weak radar returns. Models shear
this activity rapidly east into Wyoming by noon. Secondary Pacific
energy digs south into the WRN extent of the upper trough this
evening with a well developed low settling over the NRN Rockies
Monday morning and attending precipitation spreading into the CNTRL
and ERN mountains. Model time sections indicate lowering CIGS
overnight remaining VFR at all terminals except KDIJ where MVFR CIGS
are possible by 12z Monday morning and snow levels near 9000 MSL.
Huston

&&

.FIRE WEATHER...A low pressure disturbance will sweep east along the
Canadian highline this morning resulting in strong gusty winds and
slightly elevated daytime humidity across the region. Marginal near
Red Flag humidity levels are anticipated across the Arco Desert/INL
area and the southern mountains through the day along with the gusty
winds. Per previous coordination with dispatch centers, we will
highlight the zones with strong gusty wind wording but hold off on
any Red Flag issuance due to the marginal nature of the humidity
and lack of significant fire activity in the aforementioned areas.
By late this afternoon and continuing into the overnight hours, a
secondary Pacific disturbance will dig south through WRN Canada into
the NRN Rockies resulting in widespread shower activity across the
CNTRL and ERN mountains by Monday morning with snow levels lowering
to around 9000 ft MSL. A low will linger over the NRN Rockies
through the day Monday with strong gusty winds and higher humidity
throughout the region along with wetting rains across the NE and
CNTRL mountains. The low finally clears east of the region Tuesday
as the ridge of high pressure to the south struggles to build
northward into the Great Basin through mid-week. By weeks end, a
passing system may bring isolated showers and gusty winds to the
region once again. Huston

&&

.AIR STAGNATION...Air Quality Alerts are in effect throughout the
weekend for all SE Idaho counties with the exception of Custer. Air
Quality is expected to fluctuate in range from the moderate to
unhealthy categories through the weekend. Readings this Morning show
"unhealthy for sensitive groups" levels of pollutants. The Central
Mountains can also expect poor quality due to wildfire smoke.
Forecasts through Today show potential improvement from west to east
due to a passing cold front, particularly for portions of the
Central Mountains. A stronger Cold Front for Monday may offer
additional improvement. AD/NP/Huston

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory from 7 AM to 8 PM MDT Monday for IDZ054.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 1:44 AM MDTLake Wind AdvisoryPIHBannock, Bingham, Power42 hr
Aug 26, 9:32 AM MDTLake Wind AdvisoryPIHBannock, Bingham, Power10 hr

Nearby

Wind Advisories in Idaho, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.